Alert archive / Wyoming / High Wind Watches in 2011
High Wind Watch 8, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Mar 15, 2011, 9:09 AM MDT for Fremont County, Hot Springs County, Park County, Wyoming. It took effect at Mar 15, 2011, 6:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 15, 2011, 9:09 AM MDT (15:09 UTC)
- In effect from
- Mar 15, 2011, 6:00 PM MDT
- Expired
- Mar 15, 2011, 1:38 PM MDT
- In force
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 3.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1871 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
694 WWUS75 KRIW 151509 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 909 AM MDT TUE MAR 15 2011 ...VERY STRONG WINDS POSSIBLE TONIGHT THROUGH WEDNESDAY MORNING IN THE CODY FOOTHILLS AND EAST SLOPE OF THE ABSAROKA MOUNTAINS... .A VERY STRONG JET WILL APPROACH THE AREA TONIGHT WHICH MAY AID IN THE DEVELOPMENT OF HIGH WINDS ACROSS THE CODY FOOTHILLS AND ADJACENT ABSAROKA MOUNTAINS. THE HIGHEST WINDS WILL LIKELY OCCUR BETWEEN MIDNIGHT AND 5 AM BUT HIGH WINDS ARE QUITE POSSIBLE AT ANYTIME TONIGHT THROUGH WEDNESDAY MORNING. WYZ003-160000- /O.NEW.KRIW.HW.A.0008.110316T0000Z-110316T1800Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 909 AM MDT TUE MAR 15 2011 ...HIGH WIND WATCH IN EFFECT FROM 6 PM MDT THIS EVENING THROUGH WEDNESDAY MORNING... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM 6 PM MDT THIS EVENING THROUGH WEDNESDAY MORNING. * SUMMARY AND TIMING...STRONG SOUTHWEST WINDS WILL DEVELOP THIS EVENING. THE CLARK AREA WILL BE ESPECIALLY SUSCEPTIBLE TO THESE HIGH WINDS AS WELL AS THE MOUTH OF ALL EAST WEST CANYONS. THE PEAK WINDS FROM THIS EVENT WILL LIKELY OCCUR BETWEEN MIDNIGHT AND 5 AM. * WIND...INCREASING SOUTHWEST WIND TO 30 TO 40 MPH WITH GUSTS OVER 60 MPH POSSIBLE. WIND SPEEDS AROUND CLARK COULD EXCEED 80 MPH. * IMPACTS...TRAVELLERS ALONG HIGHWAY 120 BETWEEN MEETEETSE...CODY AND CLARK SHOULD BE PREPARED FOR SUDDEN STRONG WIND GUSTS AND SHARP CROSSWINDS. RESIDENTS OF CODY AND CLARK SHOULD SECURE ANY LOOSE ITEMS BEFORE THE STRONG WINDS ARRIVE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA. && $$ WYZ002-160000- /O.NEW.KRIW.HW.A.0008.110316T0000Z-110316T1800Z/ ABSAROKA MOUNTAINS- 909 AM MDT TUE MAR 15 2011 ...HIGH WIND WATCH IN EFFECT FROM 6 PM MDT THIS EVENING THROUGH WEDNESDAY MORNING... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM 6 PM MDT THIS EVENING THROUGH WEDNESDAY MORNING. * SUMMARY AND TIMING...WINDS WILL INCREASE RAPIDLY THIS EVENING AND PEAK BETWEEN MIDNIGHT AND 5 AM. THE STRONGEST WINDS ARE EXPECTED ALONG THE EAST SLOPE OF THE ABSAROKA MOUNTAINS. IN ADDITION...A MOIST WEATHER SYSTEM WILL LIKELY BRING SOME MODERATE TO LOCALLY HEAVY SNOW TO THE WEST SLOPE OF THE ABSAROKA MOUNTAINS TONIGHT AND WEDNESDAY WITH SOME RAIN AND SNOW SHOWERS SPILLING OVER TO THE EAST SLOPE OF THE MOUNTAINS AT TIMES. * WIND...WEST 40 TO 50 MPH WITH GUSTS TO 80 MPH. LOCALIZED GUSTS OVER 90 MPH ARE POSSIBLE ON THE CHIEF JOSEPH HIGHWAY. * IMPACTS...TRAVELLERS UP THE CHIEF JOSEPH HIGHWAY SHOULD BE PREPARED FOR THESE VERY STRONG AND ERRATIC WINDS...AREAS OF BLOWING SNOW AND SLICK HIGHWAY CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA. && $$ SKRBAC
1 follow-up statement
176 WWUS75 KRIW 151938 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 138 PM MDT TUE MAR 15 2011 ...VERY STRONG WINDS EXPECTED TONIGHT THROUGH WEDNESDAY MORNING IN THE CODY FOOTHILLS AND EAST SLOPE OF THE ABSAROKA MOUNTAINS... .A VERY STRONG JET WILL APPROACH THE AREA TONIGHT WHICH WILL AID IN THE DEVELOPMENT OF HIGH WINDS ACROSS THE CODY FOOTHILLS AND ADJACENT ABSAROKA MOUNTAINS. THE HIGHEST WINDS WILL LIKELY OCCUR BETWEEN MIDNIGHT AND 5 AM BUT HIGH WINDS ARE QUITE POSSIBLE AT ANYTIME TONIGHT THROUGH WEDNESDAY MORNING. WYZ003-160600- /O.UPG.KRIW.HW.A.0008.110316T0000Z-110316T1800Z/ /O.NEW.KRIW.HW.W.0009.110316T0000Z-110316T1800Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 138 PM MDT TUE MAR 15 2011 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * SUMMARY AND TIMING...STRONG SOUTHWEST WINDS WILL DEVELOP THIS EVENING. THE CLARK AREA WILL BE ESPECIALLY SUSCEPTIBLE TO THESE HIGH WINDS AS WELL AS THE MOUTH OF ALL EAST WEST CANYONS. THE PEAK WINDS FROM THIS EVENT WILL LIKELY OCCUR BETWEEN MIDNIGHT AND 5 AM. * WIND...INCREASING SOUTHWEST WIND TO 30 TO 40 MPH WITH GUSTS OVER 60 MPH POSSIBLE. WIND SPEEDS AROUND CLARK COULD EXCEED 80 MPH. * IMPACTS...TRAVELLERS ALONG HIGHWAY 120 BETWEEN MEETEETSE... CODY AND CLARK SHOULD BE PREPARED FOR SUDDEN STRONG WIND GUSTS AND SHARP CROSSWINDS. RESIDENTS OF CODY AND CLARK SHOULD SECURE ANY LOOSE ITEMS BEFORE THE STRONG WINDS ARRIVE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ WYZ002-160600- /O.UPG.KRIW.HW.A.0008.110316T0000Z-110316T1800Z/ /O.NEW.KRIW.HW.W.0009.110316T0000Z-110316T1800Z/ ABSAROKA MOUNTAINS- 138 PM MDT TUE MAR 15 2011 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * SUMMARY AND TIMING...WINDS WILL INCREASE RAPIDLY THIS EVENING AND PEAK BETWEEN MIDNIGHT AND 5 AM. THE STRONGEST WINDS ARE EXPECTED ALONG THE EAST SLOPE OF THE ABSAROKA MOUNTAINS. IN ADDITION...A MOIST WEATHER SYSTEM WILL LIKELY BRING SOME MODERATE TO LOCALLY HEAVY SNOW TO THE WEST SLOPE OF THE ABSAROKA MOUNTAINS TONIGHT AND WEDNESDAY WITH SOME RAIN AND SNOW SHOWERS SPILLING OVER TO THE EAST SLOPE OF THE MOUNTAINS AT TIMES. * WIND...WEST 40 TO 50 MPH WITH GUSTS TO 80 MPH. LOCALIZED GUSTS OVER 90 MPH ARE POSSIBLE ON THE CHIEF JOSEPH HIGHWAY. * IMPACTS...TRAVELLERS UP THE CHIEF JOSEPH HIGHWAY SHOULD BE PREPARED FOR THESE VERY STRONG AND ERRATIC WINDS...AREAS OF BLOWING SNOW AND SLICK HIGHWAY CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ SKRBAC
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Mar 15, 8:56 AM MDT, 13 minutes earlier.
Area forecast discussion, Mar 15, 8:56 AM MDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 856 AM MDT TUE MAR 15 2011 SHORT TERM...TODAY THROUGH THURSDAY NIGHT UPDATED TO ADD A HIGH WIND WATCH TO ZONES 2 AND 3 FOR TONIGHT THROUGH WEDNESDAY MORNING. APPROACHING RIGHT FRONT QUAD OF 130KT JET COULD PROVIDE STRONG RIGHT FRONT QUAD SINKING MOTION AND GAP FLOW MAY ALSO BE A SIGNIFICANT PLAYER. CROSS SECTION DOES NOT SHOW ANY WAVE BREAKING ON THE LCL WRF BUT IT DOES SHOW 60KT MAKING IT DOWN TO 825MB AND 45KTS AT THE LOWEST GATE BY 06Z THIS EVENING. ALL AREAS WILL BE WINDY TO VERY WINDY WITH THE HIGHEST POTENTIAL FOR HIGH OR DAMAGING WINDS WILL BE AT THE MOUTH OF ALL EAST-WEST CANYONS AND AROUND CLARK. THIS WATCH MAY VERY WELL BE UPGRADED TO A WARNING WITH THE AFTERNOON PACKAGE. A SHORT LIVED RIDGE WILL BUILD IN OVER THE AREA THIS MORNING. THIS WILL ALLOW FOR MILD...ABOVE NORMAL TEMPERATURES FOR THE SNOW FREE BASINS AND VALLEYS ACROSS WESTERN AND CENTRAL WYOMING. THE NEXT STORM SYSTEM IS PUSHING A COLD FRONT ASHORE IN THE PACIFIC NORTHWEST. HIGH CLOUDS PRECEDING THIS NEXT STORM SYSTEM WILL BE MOVING INTO WESTERN WYOMING THIS MORNING. THE MAIN UPPER LOW SITS OFF THE BRITISH COLUMBIA COAST...STEERING THE JET SOUTHWARD WHICH WILL PUMP PACIFIC MOISTURE INTO THE AREA WEST SOUTHWESTERLY FLOW. THIS MOISTURE WILL BEGIN TO REACH WESTERN WYOMING THIS EVENING. SNOW AND WIND WILL INCREASE OVERNIGHT WITH 6 TO 12 INCHES LIKELY IN THE WESTERN MOUNTAINS WITH SOME LOCALLY FAVORED AREAS SEEING UP TO 15 INCHES BY THE END OF THE DAY WEDNESDAY. LOWER ELEVATIONS WILL SEE LESS WITH SOME AREAS STARTING AS RAIN BEFORE TRANSITIONING TO SNOW OVERNIGHT. STRONG WIND WILL DEVELOP WITH THIS SYSTEM AS WELL. H7 WIND OF 50 KT WILL BRING STRONG WIND TO THE WIND RIVER AND ABSAROKA RANGES AS WELL AS THE WIND CORRIDOR. SOME UPPER DIFLUENCE AND A RELATIVELY WEAK SURFACE PRESSURE GRADIENT WILL BE COMPETING WITH THE H7 WIND AND MARGINALLY FAVORABLE JET DYNAMICS SO AM NOT CONFIDENT IN PREDICTING HIGH WIND ATTM. AS THE MAIN TROUGH DEEPENS IN THE WEST WEDNESDAY...PRECIPITATION WILL SPILL OVER EAST OF THE DIVIDE...PARTICULARLY ACROSS SOUTHERN WYOMING. TEMPERATURES SHOULD STILL BE WARM ENOUGH WEDNESDAY AFTERNOON THAT PRECIPITATION ACROSS THE SOUTH SHOULD BEGIN AS RAIN. THE MAIN COLD FRONT WILL MOVE THROUGH THURSDAY MORNING WITH H7 TEMPS OF -8 TO -10C. THIS WILL BRING TEMPERATURES BACK DOWN NEAR NORMAL IN THE CENTRAL BASINS. THE WEST AND SOUTH WILL BECOME COOLER THAN NORMAL FOR THURSDAY AND THURSDAY NIGHT. THE PROGRESSIVE PATTERN CONTINUES AS THE NEXT SHORTWAVE RIDGE BUILDS IN THURSDAY NIGHT. LONG TERM...FRIDAY THROUGH TUESDAY A TRANSITORY RIDGE IS EXPECTED OVER THE NORTHERN ROCKIES FRIDAY...WHICH WILL RESULT IN MAINLY DRY CONDITIONS WITH PERHAPS SOME LIGHT SNOWFALL ACROSS THE WESTERN MOUNTAINS. THE FLOW WILL THEN QUICKLY BACK TO THE SOUTHWEST FRIDAY NIGHT...IN RESPONSE TO AN UPPER LOW/TROUGH PUSHING INTO THE WEST COAST...WITH THE UPPER LOW CENTERED OVER THE PACIFIC NORTHWEST. GLOBAL MODELS ARE IN GENERAL AGREEMENT WITH THE UPPER LOW REMAINING OVER THE PACIFIC NORTHWEST FOR MUCH OF THE WEEKEND...WITH RELATIVELY WEAK SHORTWAVE TROUGHS PUSHING NORTHEAST ACROSS THE CENTRAL AND NORTHERN ROCKIES SATURDAY AND SUNDAY. MOST OF THE PRECIPITATION ASSOCIATED WITH THESE FEATURES SATURDAY/SUNDAY WILL BE WEST OF THE DIVIDE...AND AMOUNTS SHOULD BE LIGHT...WITH THE PRECIP TYPE MAINLY IN THE FORM OF SNOW. THE BEST SHOT AT PRECIPITATION APPEARS TO BE SATURDAY NIGHT/EARLY SUNDAY...AS THE PACIFIC COLD FRONT AND BAROCLINIC ZONE PUSHES ACROSS THE FORECAST AREA. THE MEAN TROUGH AXIS IS THEN EXPECTED TO PUSH EAST ACROSS THE ROCKIES INTO THE PLAINS MONDAY AND TUESDAY...BUT THE BEST DYNAMICS AND PRECIPITATION IS EXPECTED TO REMAIN SOUTH AND EAST OF THE AREA. TEMPERATURES ARE EXPECTED TO GENERALLY BE SEASONAL TO SLIGHTLY BELOW AVERAGE FOR MOST OF THE EXTENDED. AVIATION... VFR CONDITIONS WILL OCCUR TODAY THROUGH 00Z. IN WESTERN WY CLOUDS WILL INCREASE DURING THE AFTERNOON WITH ISOLATED SNOW SHOWERS OVER THE WESTERN MOUNTAINS BY 21Z. CLOUDS WILL LOWER BY 00Z IN WESTERN WY WITH AN INCREASED CHANCE OF SNOW IN THE WESTERN MOUNTAINS. AFTER 00Z MVFR CONDITIONS WILL PREVAIL IN FAR WEST WY INCLUDING THE JACKSON AIRPORT WITH AN INCREASING COVERAGE OF SNOW. AREAS OF IFR WILL OCCUR IN THE FAR WEST BY 06Z. WINDY CONDITIONS WILL OCCUR AROUND THE CASPER AIRPORT AFTER 18Z AND CONTINUE THROUGH 06Z. FIRE WEATHER... DRY CONDITIONS WITH INCREASING CLOUDS CAN BE EXPECTED THIS MORNING WITH SNOW DEVELOPING IN THE WESTERN MOUNTAINS THIS AFTERNOON. STRONG WIND WILL DEVELOP ALONG RIDGETOPS AND IN THE CENTRAL WIND CORRIDOR TONIGHT AS THE NEXT IN A SERIES OF DISTURBANCES MOVES INTO THE AREA. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM 6 PM MDT THIS EVENING THROUGH WEDNESDAY MORNING WYZ002-003. && UPDATE...SKRBAC SHORT TERM...BERC LONG TERM...WM AVIATION...WM FIRE WEATHER...BERC
Hazardous weather outlook, Mar 15, 5:00 AM MDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT TUE MAR 15 2011 WYZ001>020-022>030-161200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT TUE MAR 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT SNOW EVENT WILL BEGIN TONIGHT ACROSS WESTERN WYOMING. STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED OVER THE EASTERN SLOPES OF THE ABSAROKA AND WIND RIVER MOUNTAINS...CODY FOOTHILLS...AS WELL AS AREAS FROM SOUTH PASS TO CASPER TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SIGNIFICANT SNOW IS LIKELY THROUGH THE DAY WEDNESDAY IN THE WEST...WITH 6 TO 12 INCHES POSSIBLE IN THE MOUNTAINS AND 3 TO 6 INCHES IN STAR VALLEY...JACKSON HOLE...AND THE UPPER GREEN RIVER BASIN FOOTHILLS. IN ADDITION...STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE WEDNESDAY OVER THE EASTERN SLOPES OF THE ABSAROKA AND WIND RIVER MOUNTAINS...CODY FOOTHILLS...AS WELL AS AREAS FROM SOUTH PASS TO CASPER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS. TEAM RIVERTON
In the hours before
Special weather statement, Mar 15, 7:23 AM MDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 723 AM MDT TUE MAR 15 2011 WYZ020-151700- NATRONA COUNTY LOWER ELEVATIONS- 723 AM MDT TUE MAR 15 2011 LOCAL AREAS OF DENSE FOG HAVE DEVELOPED ALONG I-25 AND US-20 THIS MORNING AROUND CASPER. VISIBILITY MAY BE NEAR ZERO AT TIMES. THE FOG IS EXPECTED TO LIFT BY 11 AM. 19
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 1:38 PM MDT | High Wind Warning | RIW | Fremont, Hot Springs, Park | 20 hr |
| Mar 15, 2:17 PM MDT | Winter Weather Advisory | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 32 hr |
Nearby
High Wind Watches in Wyoming, 2011Every high wind watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.